Non-Darcian flow in fractured rocks with a linear flow pattern


Şen Z.

Journal of Hydrology, vol.92, no.1-2, pp.43-57, 1987 (Scopus) identifier

  • Publication Type: Article / Article
  • Volume: 92 Issue: 1-2
  • Publication Date: 1987
  • Doi Number: 10.1016/0022-1694(87)90088-6
  • Journal Name: Journal of Hydrology
  • Journal Indexes: Scopus
  • Page Numbers: pp.43-57
  • Istanbul Medipol University Affiliated: No

Abstract

Groundwater flow through fractured rocks deserves special study due to its deviation from the classical Darcian solutions. The occurrence of linear flow towards extensive or medium length dipping geological structures such as faults, joints, contact surfaces, and fractures is rather common especially in igneous and metamorphic rock environments. In general, these structural elements have permeabilities of many orders of magnitude greater than the host rock. Drilling any well in these structures is preferable, since the hydraulically connected combination of the well and these main structures provides a surface which has an area several times greater than the well surface. As a result of such combinations flow lines become parallel, well losses are reduced and abstraction of water becomes easier. Most of the host rock of the main structures has fractures and fissures. Secondary flow in these conduits violates the Darcian law because the type of flow becomes turbulent especially at high velocities. Hence, it is the main purpose of this paper to present an analytical solution to account for the turbulent flow by means of the Forchheimer law. The results are documented in the form of type curves which give opportunity for practicing hydrogeologists to determine the aquifer parameters by a type curve matching procedure. Various graphs are presented to compare Darcian and non-Darcian flows in fractured media. Application of the methodology developed herein is shown for some realistic field data. © 1987.